MAUDE Adverse Event Report: STRYKER GMBH 2.0MM ASNIS MICRO, SOLID SCREWDRIVER, 2.0MM, AO COUPLING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH 2.0MM ASNIS MICRO, SOLID SCREWDRIVER, 2.0MM, AO COUPLING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 45-20004
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 07/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The nurse stated that during the operation the screw driver was working initially, then it stopped working and the screw driver was failing to capture the screw.The nurse stated it was then noticed by the scrub nurse that the screw driver head felt 'sharp', and the tip of it appeared to be broken off.The nurse stated the operating staff became concerned that the tip of the screw driver may have been broken off inside the patient.Suction was applied to the area, and then the tip of the screw driver that broke off was successfully retrieved from the suction device.The nurse stated that an x-ray was then performed of the area, and the surgeon was confident there were no foreign objects inside the patient.An alternate screw driver was used successfully.The broken screw driver with the broken piece off the end was put aside.No adverse consequences were reported and the procedure was otherwise completed successfully.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Based on the investigation, the root cause was determined to be other related factors.The failure was caused by normal wear and tear over the years.The device inspection revealed the following: the tip of the returned asnis micro screwdriver was observed completely broken off.Upon further inspection of the fractured surface; the broken tip revealed further cracks as well as rust.The condition of the device indicates that the tip must have been previously damaged / cracked.The deformation of the front part of the device indicates that high mechanical force was applied; which led to a strain hardening / embrittlement of the material which resulted in the breakage.The root cause of the failure was repeated powerful dynamically overload during use over time.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
2.0MM ASNIS MICRO, SOLID SCREWDRIVER, 2.0MM, AO COUPLING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8913068
Report Number0008031020-2019-01082
Device Sequence Number19384851
Product Code LXH
UDI-Device Identifier04546540534392
UDI-Public04546540534392
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number45-20004
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/02/2019
Initial Date Received by Manufacturer 07/24/2019
Supplement Date Received by Manufacturer10/22/2019
Initial Report FDA Received Date08/20/2019
Supplement Report FDA Received Date11/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1